Alert archive / Alabama / Frost Advisories in 2018

Frost Advisory 7, NWS Birmingham, AL

November 10, 201819 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Nov 10, 2018, 8:52 AM CST for 19 counties in Alabama. It took effect at Nov 10, 2018, 8:59 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 8:52 AM CST (14:52 UTC)
In effect from
Nov 10, 2018, 8:59 PM CST
Expired
Nov 11, 2018, 8:00 AM CST
In force
11 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS74 KBMX 101452
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
852 AM CST Sat Nov 10 2018

...FREEZING TEMPERATURES ARE EXPECTED OVER OUR NORTH AND CENTRAL
COUNTIES WITH FROST LIKELY SOUTH...

.Lighter winds under mostly clear skies will allow temperatures to
be a few degrees colder tonight and into early Sunday morning
compared to this morning with a freeze warning in effect roughly 
along and north of a line from Aliceville to Calera to Roanoke.
Areas of frost are expected along and south of this line to
include all but Pike and Barbour Counties in the southern portion
of our forecast area.

ALZ011>015-017-018-020-110300-
/O.UPG.KBMX.FZ.A.0005.181111T0000Z-181111T1400Z/
/O.NEW.KBMX.FZ.W.0010.181111T0000Z-181111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, and Centre
852 AM CST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM CST
SUNDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning, which is in effect from 6 PM this evening to 8 AM CST
Sunday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...will range generally from 27 to 32 degrees for 
  overnight lows, with a few areas possibly colder.

* IMPACTS...crops and other sensitive vegetation will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ019-021>029-110300-
/O.UPG.KBMX.FZ.A.0005.181111T0600Z-181111T1400Z/
/O.NEW.KBMX.FZ.W.0010.181111T0600Z-181111T1400Z/
Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-
Including the cities of Anniston, Heflin, Carrollton, Tuscaloosa,
Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, 
Moody, Talladega, Sylacauga, Ashland, and Roanoke
852 AM CST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SUNDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM CST
Sunday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...will range generally from 27 to 32 degrees for 
  overnight lows, with a few areas possibly colder.

* IMPACTS...crops and other sensitive vegetation will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ030>048-110300-
/O.NEW.KBMX.FR.Y.0007.181111T0600Z-181111T1400Z/
Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-Chambers-
Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-
Lee-Russell-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Centreville, Clanton, Rockford, 
Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, 
Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
and Phenix City
852 AM CST Sat Nov 10 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SUNDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM CST
Sunday. 

* TEMPERATURE...for overnight lows generally ranging from 32 to 
  37 degrees.

* IMPACTS...crops and other sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
175 
WWUS74 KBMX 110259
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
859 PM CST Sat Nov 10 2018

...FREEZING TEMPERATURES ARE EXPECTED OVER OUR NORTH AND CENTRAL
COUNTIES WITH FROST LIKELY SOUTH...

.Lighter winds under mostly clear skies will allow temperatures
to be a few degrees colder tonight and into early Sunday morning
compared to this morning with a Freeze Warning in effect roughly 
along and north of a line from Aliceville to Clanton to Roanoke. 
Some frost is expected along and south of this freeze line.

ALZ034>036-111400-
/O.UPG.KBMX.FR.Y.0007.181111T0600Z-181111T1400Z/
/O.EXA.KBMX.FZ.W.0010.000000T0000Z-181111T1400Z/
Bibb-Chilton-Coosa-
Including the cities of Centreville, Clanton, and Rockford
859 PM CST Sat Nov 10 2018

...FREEZE WARNING IN EFFECT UNTIL 8 AM CST SUNDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning, which is in effect until 8 AM CST Sunday. The Frost
Advisory is no longer in effect. 

* TEMPERATURE...for overnight lows generally ranging from 32 to 
  37 degrees. 

* IMPACTS...crops and other sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ019-021>029-111400-
/O.EXT.KBMX.FZ.W.0010.181111T0259Z-181111T1400Z/
Calhoun-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-
Including the cities of Anniston, Heflin, Carrollton, Tuscaloosa,
Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, 
Moody, Talladega, Sylacauga, Ashland, and Roanoke
859 PM CST Sat Nov 10 2018

...FREEZE WARNING NOW IN EFFECT UNTIL 8 AM CST SUNDAY...

* TEMPERATURE...will range generally from 26 to 32 degrees for
  overnight lows. 

* IMPACTS...crops and other sensitive vegetation will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ011>015-017-018-020-111400-
/O.CON.KBMX.FZ.W.0010.000000T0000Z-181111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, and Centre
859 PM CST Sat Nov 10 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST SUNDAY...

* TEMPERATURE...will range generally from 26 to 32 degrees for
  overnight lows. 

* IMPACTS...crops and other sensitive vegetation will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ030>033-037>048-111400-
/O.EXT.KBMX.FR.Y.0007.181111T0259Z-181111T1400Z/
Sumter-Greene-Hale-Perry-Tallapoosa-Chambers-Marengo-Dallas-
Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-Russell-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Alexander City, Dadeville, Valley, Lanett, 
Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, 
Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, 
Union Springs, Auburn, Opelika, and Phenix City
859 PM CST Sat Nov 10 2018

...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM CST SUNDAY...

* TEMPERATURE...for overnight lows generally ranging from 32 to 36 
  degrees. 

* IMPACTS...crops and other sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
315 
WWUS74 KBMX 110922
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
322 AM CST Sun Nov 11 2018

...FREEZING TEMPERATURES ARE EXPECTED OVER OUR NORTH AND SOME 
CENTRAL COUNTIES WITH FROST POSSIBLE SOUTH CENTRAL...

.A Freeze Warning is in effect roughly along and north of a line 
from Aliceville to Calera to Roanoke. Some frost is expected 
along and south of this freeze line.

ALZ034>036-111400-
/O.CAN.KBMX.FZ.W.0010.000000T0000Z-181111T1400Z/
/O.EXA.KBMX.FR.Y.0007.000000T0000Z-181111T1400Z/
Bibb-Chilton-Coosa-
Including the cities of Centreville, Clanton, and Rockford
322 AM CST Sun Nov 11 2018

...FROST ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...
...FREEZE WARNING IS CANCELLED...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect until 8 AM CST this morning. The
Freeze Warning has been cancelled. 

* TEMPERATURE...for overnight lows generally ranging from 33 to 
  36 degrees. 

* IMPACTS...crops and other sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ALZ039>048-111030-
/O.CAN.KBMX.FR.Y.0007.000000T0000Z-181111T1400Z/
Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-
Lee-Russell-
Including the cities of Demopolis, Linden, Selma, Prattville, 
Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, 
Tuskegee, Union Springs, Auburn, Opelika, and Phenix City
322 AM CST Sun Nov 11 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Birmingham has cancelled the
Frost Advisory. 

Cloud cover will allow for temperatures to be a few degrees
milder, and frost is not anticipated.

$$

ALZ011>015-017>029-111400-
/O.CON.KBMX.FZ.W.0010.000000T0000Z-181111T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, and Roanoke
322 AM CST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* TEMPERATURE...will range generally from 26 to 32 degrees for 
  overnight lows. 

* IMPACTS...crops and other sensitive vegetation will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ030>033-037-038-111400-
/O.CON.KBMX.FR.Y.0007.000000T0000Z-181111T1400Z/
Sumter-Greene-Hale-Perry-Tallapoosa-Chambers-
Including the cities of Livingston, Eutaw, Greensboro, 
Moundville, Marion, Alexander City, Dadeville, Valley, Lanett, 
and Lafayette
322 AM CST Sun Nov 11 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* TEMPERATURE...for overnight lows generally ranging from 33 to 
  36 degrees. 

* IMPACTS...crops and other sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

08

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 10, 6:06 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Nov 10, 6:06 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
606 AM CST Sat Nov 10 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

This AM, we have a large 1036mb surface high pressure ridge across
the center of Conus stretching from the Dakotas into Texas with
northerly flow into Alabama. Tighter gradients are present, and
winds have stayed up overnight. This cold air advection will
continue through today as the center of the ridge slowly shifts
eastward toward the Mid Mississippi River Valley by midday and
toward the KY/WV area tonight. Skies should be clear by midday
with ample subsidence; however, with the cold and breezy
conditions today, the northern half of the area will remain on
the low side in the 40s/to mid 50s south. The ridge center will
shift closer to Alabama tonight, and gradients should relax. With
clear skies, we are looking at even cooler temperatures for
tonight than this morning. Have adjusted the freeze watch timing
tonight longer for the far north counties as they will see the
cooler readings earlier. So, will start there at 00z and the
remainder of the watch counties earlier as well at 06z. Most of
the rest of the area will need at frost advisory. To keep product
confusion at a minimum, will wait till current warning expires
before changing over the watch for tonight to a warning and for
any additional frost advisories further south. With the near calm
winds, frost will be more visible around the area.

08

.LONG TERM...
Sunday through Friday.

With high pressure retreating to the east, warm advection and
isentropic lift will overspread the region on Sunday. Increasing
clouds are expected through the morning, and temperatures may
only reach the upper 40s to lower 50s across our northern half.
Though isentropic lift will continue to strengthen, precipitation
generated in the 700mb-500mb layer may have difficulty reaching
the ground due to residual low-level dry air, and model-generated
QPF has trended a downward for Sunday afternoon. However, keeping
in mind that models sometimes underestimate isentropic lift and
the arrival time of accumulating precipitation, 20-30 percent POPs
will be maintained for Sunday afternoon.

As an upper-level trough amplifies in the Southern Plains, low
pressure will develop in the northern Gulf. Increasing isentropic
lift and upper-level support will cause rain to become widespread
for Monday morning through Monday night. Rain should come to an
end on Tuesday morning as a strong shortwave sweeps across the
Deep South, ushering in a cold airmass with temperatures well
below average. Strong cold advection will be associated with near
steady of falling temperatures on Tuesday, and Wednesday morning
should be quite cold with lows ranging from the mid 20s North to
the lower 30s South. Another cold morning is expected on Thursday,
and a widespread freeze with heavy frost is possible as high
pressure settles into the region. Afternoon temperatures for
Thursday and Friday should rebound into the mid 50s to lower 60s
as the airmass moderates.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

A surface ridge currently elongated from north to south across
Central Conus is yielding tight pressure gradients across Alabama
and thus much more overnight northerly winds than normal during
the pre dawn hours. Breezy conditions will be possible through the
day today. The ridge will slide to the east toward KY/WV tonight
allowing for lighter winds over Central Alabama tonight. The wrap
around stratus shield is thinning as it progresses into Alabama.
Otherwise, high cirrus will stream across the southern half of the
state and slowly push eastward through the morning with clear
skies expected tonight.

08

&&

.FIRE WEATHER...

Drier and colder conditions are expected for the weekend. Winds
will be breezy and out of the north 8-18mph on Saturday. Relative
humidity values drop into the 30s and 40s Saturday afternoon and
rise to 40s areawide by Sunday. More rain chances enter the
picture late Sunday through early Tuesday. There is enough ground
and atmospheric moisture to prevent any fire concerns at this
time.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  29  52  42  46 /   0   0  20  60 100
Anniston    48  31  54  42  48 /   0   0  20  60 100
Birmingham  47  32  53  44  48 /   0   0  20  60 100
Tuscaloosa  49  32  53  46  50 /   0   0  30  70 100
Calera      48  32  54  44  50 /   0   0  20  70 100
Auburn      51  36  55  44  53 /   0   0  20  50 100
Montgomery  53  36  58  46  56 /   0   0  20  60 100
Troy        54  37  58  47  59 /   0   0  20  60 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from late tonight through Sunday morning for the
following counties: Calhoun...Clay...Cleburne...Jefferson...
Pickens...Randolph...Shelby...St. Clair...Talladega...Tuscaloosa.

Freeze Warning until 8 AM CST this morning for the following
counties: Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Lamar...Marion...Randolph...St. Clair...
Talladega...Walker...Winston.

Freeze Watch from this evening through Sunday morning for the
following counties: Blount...Cherokee...Etowah...Fayette...
Lamar...Marion...Walker...Winston.

&&

08/87
Hazardous weather outlook, Nov 10, 8:11 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
811 AM CST Sat Nov 10 2018

ALZ011>015-017>050-111715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
811 AM CST Sat Nov 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Low temperatures tonight into Sunday morning have the potential to
be colder and more widespread. The coldest readings in the upper 20s
will be possible from a Vernon to Oneonta to Centre line. However,
near freezing temperatures will be possible farther south to near
Aliceville, Calera, and Roanoke. This may be the first freeze of the
season in many spots, so protect any sensitive vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another Canadian airmass will bring cold temperatures to the region
by Tuesday. Overnight lows for Tuesday and Wednesday nights could
drop well below freezing, with at or below freezing possible for just
about the entire forecast area. Areas across the north could drop to
the lower to middle 20s on both Wednesday and Thursday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 8:52 AM CSTFreeze WarningBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 15 more23 hr

Nearby

Frost Advisories in Alabama, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.